Your may have noticed a change in the behavior of your teenager. His grades may be getting worse. She suddenly may not care about her hygiene, when she always did before. You may have also noticed a sudden weight loss. Your teenager may display other unusual symptoms. He or she may show fatigue, confusion, poor concentration, depression, irritability, hostility, or paranoia. If your teenager is displaying those symptoms, they could be caused by various factors, including inhalant abuse, which can be fatal-even for someone abusing inhalants for the first time. While the problem does not necessarily have to be caused by inhalant abuse, if you find cans of gasoline, spray paint, or some other inhalant under your teenager’s bed, or in some other unusual place, you should be especially concerned.
About 11 percent of United States 12th grade students have abused inhalants. The problem peaks in adolescents aged 14-15, but can begin as young as 5 or 6. Inhalant abuse may damage the nervous system, hamper mental skills, such as memory and attention, harm the lungs, and cause irregular heartbeats, so if your teenager is showing unusual physical or behavioral symptoms, it pays to know the signs of inhalant abuse.
According to the United States government website, www.teens.drugabuse.gov, “Most inhalants are common household products that, when inhaled, cause a psychoactive (mind-altering) effect. There are literally hundreds of inhalants, including everyday products such as nail polish remover, glue, gasoline, household cleaners, and nitrous oxide (‘laughing gas,’ which can be found in whipped cream dispensers and is often inhaled via a balloon).”
Other inhalants include fluorinated hydrocarbons found in aerosols such as hairspray, spray paint, and household cleaners.
Inhalants can have different effects but usually fall into three categories: solvents; gases; and nitrates.
Solvents include industrial or household cleaners, such as paint thinner, nail polish remover, degreaser, dry-cleaning fluid, gasoline, glue, and some art or office supplies, such as correction fluid, felt-tip marker fluid, and electronic contact cleaner.
Gases include some household or commercial products, such as butane lighters, propane tanks, whipped cream dispensers, refrigerant gases; certain aerosol propellants, such as those found in spray paint, hair spray, deodorant spray, and fabric protector spray; and medical anesthetic gases, such as ether, chloroform, halothane, and nitrous oxide.
Nitrates include Cyclohexyl nitrite, found in substances marked as room deodorizers; Amyl nitrate, which is used for medical purposes; and Butyl nitrate, which was once used in perfumes and antifreeze but is now illegal.
Inhalants are breathed in the nose or mouth in a variety of ways, including sniffing or snorting fumes from containers, spraying aerosols directly into the nose or mouth, sniffing or inhaling from substances sprayed or placed into a plastic or paper bag, “huffing” from an inhalant-soaked rag stuffed in the mouth, and inhaling from balloons filled with nitrous oxide.
Intoxication lasts only a few minutes, so abusers often try to make high last longer by continuing to inhale repeatedly over several hours. Because the abuse of inhalants can be fatal, if you suspect your teenager is showing signs of abuse and may be high as you watch, he or she should be taken to a doctor.
According to national surveys, more than 22.9 million Americans have used inhalants at least once. Abuse often starts early, and very young people start using inhalants at such a young age often because as a substitute for alcohol, because they cannot obtain alcohol. A national survey conducted in 2003-2004 found that 2.5% of students as young as fourth graders had used inhalants at least once in the previous year.
Students in the eighth grade report the highest use of inhalants. While the use of inhalants had been steadily declining, after rising between 1976 to 1995, it recently stopped declining. A 2004 government survey reported an increase in use among fourth graders. According to the survey, 17.3 % of 8th grade students had used inhalants, along with 12.45 of 10th grade students and 11.9% of 12th grade students.
Forty people died in 2002 after using inhalants.
After inhalants are in a person’s lungs, they are rapidly absorbed into the bloodstream, and within minutes a person feels “high.” A “high” person may display slurred speech, a lack of coordination, euphoria, dizziness, lightheadedness, hallucinations, and delusions. A problem is, however, that with repeated use during a high, users may feel less inhibited and more in control. Some users may be drowsy for several hours and develop a lingering headache.
The chemicals from the inhalants can stay in the brain for a long time. One part of the brain that may be damaged by having the chemicals acting upon it for a long time is myelin; fatty tissues which help nerve fibers carry messages to and from the brain. If it the myelin tissues are damaged a person can display symptoms similar to multiple sclerosis.
A person’s memory can be damaged by inhalants, and he can have trouble carrying on conversations. In addition, a person’s brain, heart, kidneys, and liver can be damaged by inhalants.
According to the organization, Drugfree.org, if you know or see signs to suspect your teenager is using any drugs, including inhalants, you should start be letting him or her know you are concerned. Without telling him that you think he is a loser, tell him you have noticed the change in his behavior, and the reasons you are worried. Use words such as “love” “care” and “we care.” Let him know you will not drop the issue until it is addressed. Don’t take it personally if he gets defensive.
Check with the parents of your child’s friends to see what they know. You may be able to together plan and restrict the activities of your children. Tell your children why you are doing this. Randomly check to see if your children are where they said they would be. If they get upset by this, remind them it was their actions which caused such monitoring.
Your teenager’s life may be at stake. Don’t hesitate to search his or her room. If you find something that makes it obvious he or she is abusing inhalants, or any kind of drugs, make him attend a weekly drug program. Don’t hesitate to put him on restriction. You may need to have a drug counselor do an evaluation to determine if a drug program would be helpful.
You may need to make an appointment for your child with a mental health professional that specializes in drug abuse. If he refuses to go, contact the juvenile court system for help.
Inhalant abuse can be fatal, but it might be one kind of drug abuse you never thought of your child or anyone participating in. As we’ve seen, however, a lot of teenagers are involved. If your child is showing signs of inhalant abuse, his condition could end up being fatal, and you may need to take immediate action.